Volume 11 Supplement 2

Proceedings of 20th Pediatric Rheumatology European Society (PReS) Congress

Open Access

PReS-FINAL-2027: Cerebral demyelination and optic neuritis during treatment with eternacept and methotrexate

  • AE Christensen1,
  • L Bistrup1 and
  • P Toftedal1
Pediatric Rheumatology201311(Suppl 2):P40

https://doi.org/10.1186/1546-0096-11-S2-P40

Published: 5 December 2013

Introduction

Demyelinating disorders have been reported in association with anti-tumor necrosis factor alpha (anti-TNF-alpha) treatment in adults. Few reports exist among children.

Objectives

We report a case of demyelination and optic neuritis in a child treated with eternacept to increase the awareness of the possible risk of demyelination during anti-TNF-alpha treatment in children.

Methods

Case report.

Results

A 9 year old girl treated with methotrexate for 6 months and eternacept for 3 months because of polyarticular JIA developed loss of vision in both eyes. The weeks prior she had been extremely tired with periods of cough and fever. Bacterial- and Epstein-Barr-virus infection was absent. Her well-being improved spontaneously. Mild vitritis was diagnosed bilaterally and impaired vision was diagnosed. MR of the brain showed periventricular white matter lesions and lesions in hypothalamus. In addition signs of optic neuritis were seen. Visual evoked potential (VEP) showed delayed latency. Anti-aquaporin-4 antibodies were not present. Cerebrospinal fluid (CSF) examination was without pleocytosis and no infectious agent could be demonstrated. Oligoclonal bands in the CSF were present indicating production of gamma globulin in the central nervous system.

The girl received high-dose intravenous steroid therapy followed by oral prednisone. The treatment with etanercept was stopped. Two months later her vision was almost normal and still improving. No further neurological symptoms have developed during prednisolone tapering.

Conclusion

Development of cerebral demyelination might be the first attack of multiple sclerosis and may be triggered by anti-TNF-alpha treatment. The changes could also be due to an inflammatory disorder caused by infection or be of auto immune origin. The role of the TNF-alpha blockade is uncertain.

Disclosure of interest

None declared.

Authors’ Affiliations

(1)
Hans Christian Andersen Childrens Hospital, Odense University Hospital

Copyright

© Christensen et al.; licensee BioMed Central Ltd. 2013

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement